Virginia, 2015

Damaging Winds in Virginia, August 4, 2015

August 4, 2015 · NWS LWX · 7 events in 2 counties and zones

Scattered thunderstorms formed overnight as a weak cold front sunk south of the Mason-Dixon. Theta-e ridge axis aligned over Central MD and south into VA allowed for instability to increase overnight, with storms becoming more numerous with a nearly easterly movement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms formed overnight as a weak cold front sunk south of the Mason-Dixon. Theta-e ridge axis aligned over Central MD and south into VA allowed for instability to increase overnight, with storms becoming more numerous with a nearly easterly movement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 8:36 PM EST, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 3, 8:36 PM EST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EDT MON AUG 3 2015

.SYNOPSIS...
A COLD FRONT WILL GRADUALLY PUSH SOUTHEAST INTO THE AREA TONIGHT
AND TUESDAY. THE FRONT WILL SLIDE SOUTH OF THE AREA TUESDAY NIGHT
ALLOWING HIGH PRESSURE TO BUILD IN WEDNESDAY. THE FRONT WILL PUSH
BACK NORTH INTO THE AREA ON THURSDAY AS A WAVE OF LOW PRESSURE
RIDES EASTWARD ALONG IT. THIS LOW WILL CLEAR THE AREA FRIDAY
TAKING THE FRONT WITH IT. HIGH PRESSURE WILL BUILD IN BEHIND IT
AND DOMINATE OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
STORMS OVER SCNTRL PA HAVE PRETTY MUCH DISSIPATED. OTHER STORMS
OVER WRN PA EXPECTED TO TRACK MAINLY EAST AND STAY WELL NORTH. IT
DOESN'T LOOK LIKE WE'LL SEE ANYTHING OVERNIGHT BUT KEPT SLIGHT
CHANCE ALONG THE MASON DIXON LINE AND OVER THE POTOMAC HIGHLANDS.
CDFNT WILL CROSS THE AREA TOMORROW BUT IT WILL SLOW DOWN. IT
APPEARS STORMS COULD FIRE OVER SRN MD TUE AFTERNOON. SPC HAS THIS
AREA HIGHLIGHTED UNDER SLIGHT RISK OF SVR STORMS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL MOVE INTO THE CENTRAL APPALACHIANS TUESDAY
NIGHT AND SHIFT SLOWLY EAST FROM THERE...REACHING THE DC METRO
THURSDAY MORNING. TEMPERATURES WEDNESDAY WILL BE A FEW DEGREES
COOLER AND DEW POINTS WILL DROP INTO THE UPPER 50S IN MANY AREAS.
SUNSHINE WILL ALSO PREDOMINATE WEDNESDAY...BUT AN APPROACHING
WAVE OF LOW PRESSURE TO THE WEST WILL CAUSE CLOUDS TO INCREASE BY
THURSDAY MORNING. AS THIS WAVE APPROACHES DURING THE DAY
THURSDAY...RAIN SHOWERS AND POSSIBLY SOME THUNDERSTORMS WILL BEGIN
TO ENCROACH FROM WEST TO EAST. CLOUDS WILL TEND TO KEEP
TEMPERATURES SLIGHTLY COOLER ON THURSDAY BUT DEW POINTS WILL RISE
BACK INTO THE MIDDLE 60S IN MUCH OF THE AREA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MODELS ARE IN MUCH BETTER AGREEMENT IN TERMS OF THE TIMING OF A
WAVE OF LOW PRESSURE THURSDAY NIGHT INTO FRIDAY...HOWEVER THE
TRACK AND STRENGTH STILL DIFFERS FROM MODEL TO MODEL AND RUN TO
RUN. FELT CONFIDENT ENOUGH TO GO WITH LIKELY POPS ACROSS MOST OF
THE AREA THURSDAY NIGHT INTO FRIDAY IN A PSEUDO WARM AIR ADVECTION
PATTERN. CONVECTIVE POTENTIAL WILL DEPEND ON IF THE LOW PRESSURE
AREA PASSES NORTH OR SOUTH OF THE AREA.

THE LOW WILL PASS EAST AND OUT TO SEA...LIKELY BRINGING THE FRONT
WITH IT BY THE WEEKEND. HIGH PRESSURE SHOULD RETURN OVER THE
WEEKEND...BEFORE ANOTHER SYSTEM APPROACHES BY EARLY NEXT WEEK.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
VFR TONIGHT AND TUE. SOME STORMS COULD FIRE SOUTHEAST OF DC TUE
AFTERNOON BUT ODDS SEEM LOW ATTM FOR ANY OF THE TERMINALS TO GET
IMPACTED.

VFR TUE NIGHT-THU MORNING ALL TERMINALS AS HIGH PRESSURE BUILDS
IN. WINDS FAIRLY LIGHT.

SUB-VFR LIKELY IN SHRA/ISO TSRA THU AFT-FRI AS LOW PRES MOVES
ACROSS. WIND SPEED/DIRECTION FORECAST UNCERTAIN WITH LOW MOVING
VERY NEAR THE AREA. VFR SHOULD RETURN ALONG W/ NWLY FLOW AROUND 10
KT SAT.

&&

.MARINE...WINDS HAVE SUBSIDED ON THE WATERS BUT MODELS SHOW WINDS
STRENGTHENING OVERNIGHT OVER THE LOWER-MID BAY DUE TO SRLY
CHANNELING. MODIFIED SCA TO REMOVE MIDDLE AND UPPER POTOMAC. WINDS
COULD GUST TO SCA UPPER BAY NORTH OF POOLES ISLAND TUE AFTERNOON.
SCA MAY BE NEEDED FOR THAT AREA.

SUB SCA WINDS WITH DRY CONDITIONS TUE NIGHT-THU MORNING UNDER
HIGH PRESSURE.

WIND FORECAST OVER THE WATERS IS HIGHLY UNCERTAIN THURSDAY AFT
THRU FRIDAY DUE TO LOW PRESSURE PASSING VERY NEAR OR OVERHEAD.
HOWEVER...SOME GUSTS IN SOUTHERLY CHANNELING ARE POSSIBLE ACROSS
PORTIONS OF THE WATERS...ESPECIALLY IF THE LOW TRACK PASSES
FURTHER NORTH. SHOWERS AND ISOLATED THUNDERSTORMS ARE ALSO LIKELY
OVER THE WATERS THURSDAY NIGHT INTO FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT TUESDAY FOR ANZ532>534-537-
     540>543.

&&

SYNOPSIS...RCM
NEAR TERM...LFR
SHORT TERM...HAS/RCM
LONG TERM...DFH
AVIATION...RCM/LFR/DFH
MARINE...RCM/LFR/DFH
Hazardous weather outlook, Aug 4, 1:17 AM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 AM EDT TUE AUG 4 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
217 AM EDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING FOR SOUTHERN MARYLAND. DAMAGING WIND GUSTS ARE THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
217 AM EDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT ACROSS NORTHERN
MARYLAND AND EASTERN WEST VIRGINIA. A COUPLE THUNDERSTORMS MAY
BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 53 km away, was scanning. The volume nearest the first event began at 07:43 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
August 4, 2:44 AM EST
Where
Clarke County, 2.14 mi SSE of Wadesville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.220, -78.020

A tree was reported down at the intersection of Old Charles Town Rd and Windy Hill Lane.

Thunderstorm Wind, Clarke

When
August 4, 2:51 AM EST
Where
Clarke County, 3.39 mi NE of Berryville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.180, -77.920

A tree was reported down on Shepherds Mill Rd at Chestnut Lane.

Thunderstorm Wind, Loudoun

When
August 4, 3:07 AM EST
Where
Loudoun County, 0.88 mi WSW of Wheatland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.175, -77.685

A large limb was reported down in the road the intersection of Hwy 287 and Winsome Trail Lane.

Thunderstorm Wind, Loudoun

When
August 4, 3:11 AM EST
Where
Loudoun County, 1.77 mi N of Wheatland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.206, -77.670

The top half of a large tree was reported blocking Hwy 287 at Nixon Rd.

Thunderstorm Wind, Loudoun

When
August 4, 3:20 AM EST
Where
Loudoun County, 0.54 mi E of Taylorstown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.250, -77.570

A tree was down on Taylorstown Rd.

Thunderstorm Wind, Loudoun

When
August 4, 3:22 AM EST
Where
Loudoun County, 0.79 mi WNW of Aldie
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.976, -77.643

A tree was down on Route 50 near Aldie due to outflow of a thunderstorm passing to the north.

Thunderstorm Wind, Loudoun

When
August 4, 3:27 AM EST
Where
Loudoun County, 2.12 mi SE of Leesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.100, -77.520

A tree limb about 10 inches in diameter was down near Sierra Springs Square.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593049, 593050, 593051, 593052, 593053, 593054, 593055.